Alert archive / Florida / Rip Current Statements in 2018

Rip Current Statement 24, NWS Miami, FL

May 14, 2018Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this rip current statement at May 14, 2018, 2:55 AM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It took effect at May 14, 2018, 3:00 AM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
May 14, 2018, 2:55 AM EDT (06:55 UTC)
In effect from
May 14, 2018, 3:00 AM EDT
Expired
May 14, 2018, 8:00 PM EDT
In force
17 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 6.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

583 
WHUS42 KMFL 140655
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Miami FL
255 AM EDT Mon May 14 2018


FLZ168-172-173-150000-
/O.NEW.KMFL.RP.S.0024.180514T0700Z-180515T0000Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
255 AM EDT Mon May 14 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Miami has issued a High Rip
Current Risk, which is in effect through this evening. 

* TIMING...through this evening.

* IMPACTS...Strong rip currents will be hazardous for those in 
  the surf zone along the Atlantic Beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$


http://www.weather.gov/miami
1 follow-up statement
621 
WHUS42 KMFL 142014
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Miami FL
414 PM EDT Mon May 14 2018

FLZ168-172-173-150000-
/O.CON.KMFL.RP.S.0024.000000T0000Z-180515T0000Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
414 PM EDT Mon May 14 2018

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* TIMING...through this evening.

* IMPACTS...Strong rip currents will be hazardous for those in 
  the surf zone along the Atlantic Beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$


http://www.weather.gov/miami

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this rip current statement went out at May 14, 1:57 AM EDT, 58 minutes earlier.

Area forecast discussion, May 14, 1:57 AM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Miami FL
157 AM EDT Mon May 14 2018

.AVIATION...A few showers will continue to develop offshore and
move inland through the overnight hours along the east coast and
west coast. Strong cells may be accompany with brief gusty winds
and moderate to heavy rainfall. Expect visibility reduction with
MVFR to IFR and brief LIFR CIGs under +RA. Additional development
is forecast for the early morning hours, therefore continued VCSH
with Tempo groups through 12Z.

&&

.PREV DISCUSSION... /issued 901 PM EDT Sun May 13 2018/

UPDATE...
A closed low pressure system, now sitting over the eastern Gulf,
continues to draw deep moisture northward across the Florida
peninsula. The 00Z MFL RAOB sounding has typical tropical
characteristics with long and skinny CAPE from 700 mb up to 200 mb
and deep southerly flow. For the remainder of the night, short
term models push additional showers and thunderstorms
periodically across the area, with highest concentration along
the east coast metro region. The main threat with this activity
will be heavy rain leading to areas of urban and small stream
flooding, and occasional lightning strikes. In the update,
increased PoPs along the east coast late tonight, and added a chance
of thunderstorms along the east coast metro and adjacent Atlantic
waters, as conditions are expected to destabilize later tonight.

PREV DISCUSSION... /issued 746 PM EDT Sun May 13 2018/

AVIATION...
Widespread showers, heavy at times, will continue at most of the
Atlantic terminals through 01-02Z, with CIGS/VIS possibly
lowering to IFR-LIFR under +RA. VCTS with MVFR-IFR periods are
also possible tonight and through Monday morning. Variable gusty
winds may also accompany the stronger cells.

Convection will remain possible through the rest of the TAF
period and beyond.

PREV DISCUSSION... /issued 427 PM EDT Sun May 13 2018/

DISCUSSION...
Current water vapor imagery loop displays a large swath of mid
and upper level moisture drifting northward over the Florida
peninsula. This moisture push is associated with a deepening low
pressure system over the Gulf of Mexico, a few hundred miles west
of our CWA. This mornings MFL RAOB sounding showed an increase in
PWAT at 1.84 inches, compared to an inch and quarter 24 hours
ago. CAPE values near 1500 J/KG indicated a decent convective
potential. However, the long and skinny CAPE profile resembles
that of a tropical sounding with an elevated threat of heavy
rainfall. Furthermore, thick cloud cover may damper diurnal
heating, lowering the atmospheric instability. None the less, as
the aforementioned low continues to advect deep tropical moisture
northward through tonight, expect periodic showers with a slight
chance of thunderstorms. Short term models including the HRRR and
Hi-Res WRF indicate enhanced precipitation some time late tonight,
esepcailly over the eastern half of the peninsula.

Early this week: By Monday, the low will have wobbled slightly
further north, positioned in the northeast quadrant of the Gulf.
Anti- clockwise flow around the feature should continue to advect
deep tropical moisture northward over southern Florida. With
slightly less cloud cover, afternoon heating my lead better
instability with a chance of thunderstorms. 500 mb temperatures
begin to lower, down to -10C by the afternoon. This may also help
to destabilize the atmospheric further. Monday night into
Tuesday, the low is forecast remain nearly stationary. Thus, with
similar synoptic conditions in place, expecting deep layer south
southeast flow to persist over our region with abundant tropical
moisture spreading northward. This may again lead to additional
rounds of showers with a slight chance of thunderstorms. The main
threats with with the storms will be heavy rain and cloud to
ground lightning strikes.

Mid to late week: On Wednesday, both the GFS and ECMWF prog the
500 mb low to become absorbed in the 500mb flow and transition to
an open trough. A stagnant high pressure cell over Bermuda will
keep the trough in place over the southeast CONUS through this
weekend. As the Florida peninsula remains sandwiched between the
high over the Atlantic and the through to the west, south
southeast flow should advect deep tropical moisture northward into
our region, prolonging enhanced shower and thunderstorm activity
for the entire forecast period.

MARINE...
Low pressure over the Gulf is forecast to bring showers, and
possibly a few thunderstorms, to the region for the next several
days. Seas are forecast to run 1 to 3 feet for the South Florida
Atlantic and Gulf waters for most of the week, although the seas
may increase periodically to 4 feet in the Gulf Stream. Small
craft should exercise caution while passing across the Gulf Stream
tonight, where east southeast winds could peak out at around 15
to 20 KT.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  81  73  84  73 /  80  30  60  50
Fort Lauderdale  81  75  84  75 /  80  40  60  50
Miami            82  74  84  74 /  80  40  60  60
Naples           84  72  86  72 /  60  30  50  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

AVIATION...67/MT
Hazardous weather outlook, May 13, 9:13 PM EDT, 5 hours 42 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
913 PM EDT Sun May 13 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
141315-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
913 PM EDT Sun May 13 2018

...POTENTIAL FOR MINOR FLOODING TONIGHT ALONG EAST COAST METRO...
...MODERATE RISK OF RIP CURRENTS ALONG ATLANTIC BEACHES...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Rip currents: There is a moderate risk of rip currents for all
Atlantic Beaches of South Florida.

Thunderstorms: Isolated will continue over the Atlantic waters and
adjacent coastal areas tonight. The main hazards will be lightning
and the potential for heavy rainfall.

Flooding: Periods of moderate to heavy rainfall may be possible along
the east coast metro region. Ponding of water on roadways is
possible in low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Period of showers and thunderstorms are forecast to develop across
South Florida with above normal rain chances continuing through next
week. Several periods of heavy rainfall may be possible, especially
through Monday. Despite ongoing drought conditions, this may lead to
local flooding concerns into the week.

An elevated risk of rip currents may continue along Atlantic Beaches
through the rest of weekend.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, waterspouts, and
flooding to the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:25 PM EDTAreal Flood AdvisoryMFLMiami-Dade2 hr
May 13, 8:53 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade112 min
May 13, 10:30 PM EDTSpecial Marine WarningMFL30 min
May 14, 2:00 AM EDTSpecial Marine WarningMFL45 min
May 14, 3:16 AM EDTSmall Craft Advisory for WindsMFL7 hr
May 14, 5:10 AM EDTTornado WarningMFLPalm Beach15 min
May 14, 5:27 AM EDTSpecial Weather StatementMFLPalm Beach63 min
May 14, 5:34 AM EDTTornado WarningMFLPalm Beach15 min
May 14, 5:35 AM EDTTornado WarningMFLPalm Beach25 min
May 14, 5:58 AM EDTTornado WarningMFLPalm Beach32 min
May 14, 6:27 AM EDTSpecial Weather StatementMFLMartin48 min
May 14, 6:34 AM EDTSpecial Weather StatementMFLMiami-Dade41 min
May 14, 6:44 AM EDTSpecial Weather StatementMFLHendry46 min
May 14, 7:06 AM EDTSpecial Marine WarningMFL24 min
May 14, 7:07 AM EDTAreal Flood AdvisoryMFLPalm Beach113 min
May 14, 7:29 AM EDTSpecial Marine WarningMFL46 min
May 14, 7:33 AM EDTSpecial Marine WarningMFL42 min
May 14, 7:34 AM EDTSpecial Weather StatementMFLPalm Beach41 min
May 14, 8:11 AM EDTSpecial Marine WarningMFL64 min
May 14, 12:09 PM EDTSpecial Weather StatementMFLMiami-Dade51 min
May 14, 1:00 PM EDTSpecial Marine WarningMFL30 min
May 14, 1:00 PM EDTSpecial Weather StatementMFLPalm Beach60 min
May 14, 1:01 PM EDTSpecial Marine WarningMFL89 min
May 14, 2:28 PM EDTSpecial Marine WarningMFL62 min
May 14, 5:11 PM EDTSpecial Weather StatementMFLBroward49 min
May 14, 5:46 PM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade23 min
May 14, 6:02 PM EDTSpecial Weather StatementMFLBroward43 min

Nearby

Rip Current Statements in Florida, 2018Every rip current statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.